|Dr. won't return calls, made wrong choice
Mar 16, 2003
Hi, I really thank you for your time. First run of meds since June 2000, had PCP, CD4 20, VL 700,000 put on Viracept/Combivir, no problems, CD4 280, VL <50, LOTS of stressors lately caused #'s to change to CD4 230, VL 1000, last test CD4 187, VL 7000. I am very healthy. Genotype showed M184V mutuation to 3TC. Dr. took me off Viracept (there was no resistance there) and gave me Kaletra, and ADDED DDI to my Combivir, I don't understand this, why would he keep me on Combivir 3TC being that I show resistance to it? Viracept was also fine, and I find Kaletra hard to deal with both on a physical and social level. I find it difficult to understand why he made these choices. The DDI is also not a happy thing for me. He is too busy to return my calls, I'm doing research and finding more and more things that I don't agree with. My lifestyle needs a low maintenance regimen. I have a scheduled appointment to see another Dr. but that won't be for two weeks. I've only been on these new meds for two weeks, is it wrong to go back to my old regimen until I know different? When approached, his response was "be creative, and get used to it". Otherwise he had always been good. Please respond.
| Response from Dr. Cohen
Sorry to hear about frustration in getting a clear answer from your provider - not clear why that happened to you of course, but glad to hear you are pursuing someone else. However - while the combination is not the only choice -the new combination of Kaletra, Combivir and ddI is certainly a reasonable one to make to ensure your viral load gets resuppressed.
You are correct - the 184V mutation pattern shows only resistance to the 3TC - and so one suggestion is that you just replace the 3TC with another drug that is even more potent - for example, you can certainly consider continuing AZT (the other antiviral in Combivir) plus either ddI, abacavir or tenofovir instead of 3TC - along with the Viracept. However - our general understanding is that when we make just one change - especially when the viral load is all the way back up to 7 thousand - one drug change may not always be enough. In fact - given your original viral load of 700 thousand - the info we have suggests the Viracept is just not as potent and reliable an antiviral as other options - including Kaletra which is simply more potent. While your viral load did initially suppress on this combo originally - you now have a bit less potency in a few of the nucleosides as a result of the 184V mutation. Mainly this affects 3TC, but there can be a small impact on other drugs as well, such as abacavir and ddI. So we might compensate for that vulnerability by bolstering up the PI potency up a notch by using a boosted PI instead. If you did stay on the Kaletra - or another boosted PI - you can then just use two potent nucleosides instead of the three you are now on. So for example you could drop the 3TC and take AZT plus ddI. But if the dietary schedule burden of the ddI is the problem (empty stomach vs the others taken with food) - you might consider replacing the ddI with either Viread or Abacavir instead - again, either with just AZT, or even with the AZT/3TC combination tablet. That part is a small difference - certainly the pill burden is the same - and there is some suggestion that the 3TC will keep the AZT more active when used together. Another approach - an all-new combination that doesn't rely on AZT or 3TC -- such as tenofovir plus abacavir with the Kaletra. Or even ddI with tenofovir - if you do that - then ddI can be taken with food when taking the tenofovir... There are several ways to create a new and potent combo.
And since we are potentially making changes - you can even consider a non-PI combination - since Sustiva has been shown to be just as potent as a boosted PI in several studies. So for example you might consider a nucleoside combination using some combination of AZT, tenofovir, abacavir, and ddI along with Sustiva. But one last concern here might be to avoid just relying on two NRTIs - given the 184V mutation you probably should consider three nucleosides - given the small but real impact that this mutation might have on these other drugs. This issue is particularly important if you use the nonnuke Sustiva - the boosted PI might be OK with just a two-nucleoside combination... but this is pretty controversial.
In any case - you have choices and plenty of them. By now you've likely seen your new MD and made some. So this may be too late... but it would be of interest to hear what happened.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Mouth After Vaginal Sex Worried I Have HIV
- Itchy Balls After Condom Broke Sign Of HIV AIDS
- Itchy Scrotum After Handjob Sign Of HIV AIDS
- Painful Red Spots After Drinking Water Worried I Have HIV
- Red Eyes After Vaginal Sex Condom Broke Worried I Have HIV
- Shingles After Touching A Bloody Scab Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.